Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS JSJ

August 1, 2023

NWS JSJ issued this flash flood warning at Aug 1, 2023, 4:09 PM CDT. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2023, 4:09 PM CDT (21:09 UTC)
Expired
Aug 1, 2023, 5:45 PM CDT
In force
96 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

423 
WGCA52 TJSJ 012109
FFWSJU
PRC033-061-127-012245-
/O.NEW.TJSJ.FF.W.0030.230801T2109Z-230801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
509 PM AST Tue Aug 1 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Catano County in Puerto Rico...
  Guaynabo County in Puerto Rico...
  San Juan County in Puerto Rico...

* Until 645 PM AST.

* At 509 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. The expected rainfall rate is 1 inch in 2 minutes. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Juan, Guaynabo, Trujillo Alto, Catano and Carolina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1843 6616 1846 6614 1845 6614 1841 6608
      1842 6608 1843 6604 1847 6613 1845 6604
      1843 6603 1840 6599 1837 6604 1830 6605
      1830 6606 1828 6611 1828 6614 1838 6613
      1838 6612 1841 6612 1842 6613 1842 6616

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 2 MINUTES

$$

RAM
2 follow-up statements
861 
WGCA72 TJSJ 012214
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
614 PM AST Tue Aug 1 2023

PRC033-061-127-012245-
/O.CON.TJSJ.FF.W.0030.000000T0000Z-230801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-Guaynabo PR-San Juan PR-
614 PM AST Tue Aug 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM AST THIS 
EVENING FOR CATANO, GUAYNABO AND SAN JUAN COUNTIES...

At 614 PM AST, Doppler radar indicated most of the thunderstorms 
producing heavy rain across the warned area continue to move 
offshore. Between 1 and 3 inches of rain have fallen. Moderate rains 
continue across the area and  additional rainfall amounts of 0.5 to 
1 inch are possible in the warned area. Flash flooding is ongoing.

HAZARD...Flash flooding and ponded water on roads and poor
         drainage areas caused by recent thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  San Juan, Guaynabo, Trujillo Alto, Catano and Carolina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1843 6616 1846 6614 1845 6614 1841 6608
      1842 6608 1843 6604 1847 6613 1845 6604
      1843 6603 1840 6599 1837 6604 1830 6605
      1830 6606 1828 6611 1828 6614 1838 6613
      1838 6612 1841 6612 1842 6613 1842 6616

FLASH FLOOD...RADAR INDICATED

$$

RAM
515 
WGCA72 TJSJ 012242
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
642 PM AST Tue Aug 1 2023

PRC033-061-127-012252-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-230801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-Guaynabo PR-San Juan PR-
642 PM AST Tue Aug 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM AST THIS EVENING FOR 
CATANO, GUAYNABO AND SAN JUAN COUNTIES...

Flood waters continue to recede. The heavy rain has ended. Flooding 
is no longer expected to pose a threat. However please continue to 
heed to any road closures and remain alert to ponded water on roads 
during the next hour or so.

LAT...LON 1843 6616 1846 6614 1845 6614 1841 6608
      1842 6608 1843 6604 1847 6613 1845 6604
      1843 6603 1840 6599 1837 6604 1830 6605
      1830 6606 1828 6611 1828 6614 1838 6613
      1838 6612 1841 6612 1842 6613 1842 6616

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:14 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 9:14 AM CDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1014 AM AST Tue Aug 1 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 958 AM AST Tue Aug 1 2023

The U.S. Virgin Islands and Puerto Rico will experience above-
normal moisture due to a tropical wave in the Caribbean Sea and
a surface low-pressure in the Atlantic Ocean. This, combined with
high air temperatures, will result in heat index values between
102-107 degrees Fahrenheit in urban and coastal areas (with
isolated higher values). The north half of Puerto Rico may
experience flooding rains due to thunderstorms caused by
excessive heat, local effects, and sea breeze variations. Expect
strong gusty winds, heavy rain, and frequent lightning during the
most vigorous thunderstorms.

&&

.AVIATION...
(12Z TAFS)
Issued at 958 AM AST Tue Aug 1 2023

SHRA/TSRA will form later today across the region, especially
between 01/15-22z and may affect JSJ/JBQ. MVFR or even IFR
conditions are possible at JSJ/JBQ, where TEMPOs are in place.
SHRA/TSRA will develop after 01/15Z along and north/west of the
Cordillera Central. Periods with reduced VIS and low ceilings, as
well as mountain obscuration are expected until 01/22Z. Winds will
be out from the ESE/SE at 10-15 kt, but locally higher due to sea
breeze and near TSRA, winds will drop below 10 kt aft 01/23z.

&&

.MARINE...
Issued at 958 AM AST Tue Aug 1 2023

If you're planning to set sail, be aware that the sea will be
between 1 and 4 feet, and there will be east-southeast winds at 5
to 15 knots. However, it's important to note that there could be
dangerous marine conditions due to the possibility of
thunderstorms forming today. Stay safe out there!

&&

.SYNOPSIS...
Issued at 435 AM AST Tue Aug 1 2023

Generally suppressive high pressure at upper levels will moderate
shower and thunderstorm development in tropical waves set to pass
through the area. Showers will be more numerous today, Thursday,
Friday and Sunday with the passage of these waves. Saharan dust,
although present, will not limit visibilities as much as in
previous weeks. Lighter winds may bring more significant rain
amounts to interior municipalities during the week owing to lack
of movement of showers and thunderstorms that will develop each
afternoon.

&&

.SHORT TERM...Today through Thursday...

The axis of a tropical wave is already west of the islands, but
moisture lingers. Some cloudiness and showers were observed across
the Caribbean waters, reaching eastern Puerto Rico, Vieques and St.
Croix at times. The rainfall amounts were unimpressive, as the bulk
of the wave split and missed the islands. A low pressure system well
northeast of the region will keep the gradient weak, with winds
out of the south-southeast today and a steering flow below 10
knots and even lighter for tomorrow and Thursday. Moisture is
still above normal, and it should combine with strong diurnal
heating and local effects to generate showers across the
Cordillera Central. The showers will then be moving into
northwestern and northern Puerto Rico, with some even reaching
the San Juan metro area. On Wednesday, the steering flow will
become light and variable. The afternoon showers will then develop
along the Cordillera Central and also around the U.S. Virgin
Islands, then spreading downstream into the coastal areas. Light
winds also mean that the showers will not move too much, so
rainfall accumulations in some areas could lead to urban and small
stream flooding, water surges along rivers and streams and
mudslides in areas of steep terrain.

Moving into Thursday, a feeder band for the aforementioned low
pressure (AL96) will reach the islands, bringing another round of
showers and thunderstorms. Again, the amounts of the expected
rainfall from this feature should not be too significant. The
winds will gain a more easterly component, but still very light,
so another round of afternoon convection is anticipated for the
interior and west, with some showers spreading into the northern
and southern coast of Puerto Rico. Additional activity may stream
from the Virgin Islands as well.

Temperatures will remain above the 30-year climatological mean,
but if enough showers and clouds develop in the afternoon, it
could bring a slight relief from the very high temperatures
experienced lately. However, this will not be felt in all areas,
and elevated heat indices will persist along the coastal and urban
areas of every island of the forecast area.

&&

.LONG TERM...Friday through Monday...

On Friday, a tropical wave will follow close behind the feeder
band mentioned above and will bring more showers and afternoon
thunderstorms to Puerto Rico, but rain chances elsewhere will
under perform. Winds will be southeasterly behind the wave and
will maintain the above normal trend in temperatures--at least for
the north coast of Puerto Rico. Another tropical wave will move
through on Sunday with increasing precipitation amounts and better
coverage, but again this should not lead to extreme conditions.
At upper levels high pressure maintains its hold on the area. An
inverted trough will move across the Lesser Antilles on Saturday
and mostly south of the area on Sunday. A weak TUTT will approach
the area from the northeast Monday and Monday night. While Saharan
dust will not be absent, visibilities should remain above 10
miles. These conditions will produce an unremarkable typical
summer scenario, but winds will increase somewhat during the
period.

&&

.AVIATION...
(06Z TAFS)
Issued at 435 AM AST Tue Aug 1 2023

SHRA will stream into the Caribbean waters, reaching the USVI
terminals and eastern Puerto Rico at times. SHRA and TSRA are
expected to develop after 01/17Z, for the Cordillera Central,
spreading to the northwest, and possibly TJSJ. Periods with
reduced VIS and low ceilings, as well as mountain obscuration are
expected until 01/22Z. Winds at FL050 will be from the SE below
10 kts, becoming even lighter after 01/20Z.

&&

.MARINE...
Issued at 435 AM AST Tue Aug 1 2023

Generally tranquil seas will persist through the week. This and
generally moderate or less winds will keep forecast rip current
risk low through Friday night. The GFS is now delaying the
entrance of 7 foot seas in the northeast Atlantic of the local
area until Saturday night and Sunday. Small craft advisories may
be necessary by early Sunday morning. A moderate risk of rip
currents will return to the area beaches on Saturday with most
beaches being affected on Sunday and Sunday night.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

CAM,RVT
Hazardous weather outlook, Aug 1, 3:29 AM CDT, 12 hours 40 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
420 AM AST martes 1 de agosto de 2023

AMZ711>745-PRZ001>013-020830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
420 AM AST martes 1 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas son posibles a traves de
sectores de las islas y las aguas. Este atento ante tronadas en su
area y preparese para buscar refugio.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y
riachuelos en el interior, oeste y norte. Inundaciones repentinas
posibles.

.Calor Excesivo...Indices de calor de 102-107 grados en zonas
urbanas y costeras. Agotamiento por calor probable con exposicion
prolongada.

.DIAS DOS A SIETE...miercoles a lunes

Riesgo de calor elevado continuara por los proximos dias. Lluvia
excesiva y rayos para cada dia, especialemente en el interior, norte
y oeste en las tardes. Condiciones maritimas deterioradas durante el
fin de seman. Riesgo moderado de corrientes marinas de viernes a
domingo.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

AMZ716-726-VIZ001-002-020830-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la Costa del Atlantico y aguas costeras adyacentes del Caribe-
420 AM AST martes 1 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas son posibles a traves de
las islas y aguas adyacentes. Este atento ante tronadas en su area y
preparese para buscar refugio.

.Calor Excesivo...Indices de calor de 102-107 grados en las zonas
urbanas y costeras. Es probable que se experimente agotamiento por
calor con una exposicion prolongada.

.DIAS DOS A SIETE...miercoles a lunes

Calor excesivo para cada dia en las islas. Riesgo moderado de
corrientes marinas de viernes a domingo.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Special weather statement, Aug 1, 3:36 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST Tue Aug 1 2023

PRZ001-002-004-012130-
San Juan and Vicinity PR-Northeast PR-Eastern Interior PR-
436 PM AST Tue Aug 1 2023

...A strong thunderstorm will impact portions of Trujillo Alto, San
Juan, Carolina, Loiza, Caguas, Guaynabo, Bayamon, Catano and Toa Baja
Municipalities through 530 PM AST...

At 435 PM AST, a strong thunderstorm was over San Juan, moving
northeast at 20 mph.

HAZARD...Frequent lightning.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning.

Locations impacted include...
San Juan, Trujillo Alto, Carolina, Guaynabo, Sabana Seca, Catano and
Levittown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 1845 6603 1846 6599 1844 6593 1830 6606
      1843 6621 1847 6620 1847 6619 1845 6618
      1845 6616 1847 6614 1845 6614 1843 6611
      1843 6610 1845 6609 1847 6613
TIME...MOT...LOC 2035Z 221DEG 17KT 1843 6609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RC
Local storm report, Aug 1, 4:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
504 PM AST Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Flood            1 W San Juan            18.41N 66.08W
08/01/2023                   San Juan           PR   Emergency Mngr

            Emergency manager reported flooding at the
            intersection between Piero Ave. and
            Andalucia Ave. in San Juan, PR.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:52 PM CDTAreal Flood AdvisoryJSJ113 min
Aug 1, 3:01 PM CDTAreal Flood AdvisoryJSJ119 min
Aug 1, 3:26 PM CDTAreal Flood AdvisoryJSJ43 min
Aug 1, 3:36 PM CDTSpecial Weather StatementJSJ54 min
Aug 1, 4:07 PM CDTAreal Flood WarningJSJ6 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.